A friend sent me a Facebook message that she had not heard me whining about chemo in awhile and hoped that meant I was doing better. Well, at first I found it difficult to believe she had said that, then, in her defense, I realized it does sound like whining to those who have never been through Chemotherapy. But I am utterly and totally convinced that it is not possible to complete Chemotherapy without complaint. But first I had to look up the definition of “whining” which is “to complain or protest in a childish fashion.” I think we need a different word besides whining. If torture is being inflicted on a POW, if they cry out in pain, do you call it whining? If a hostage is injected with poisons and they complain as they don’t know if they will live or die, do you call it whining. I think not. The pink ribbons have really lessened the battle that goes on by Breast Cancer patients. Pink denotes a comfortable warm and fuzzy feeling, and a ribbon is such a nice thing that you wrap on presents. How can there possibly be a battle to fight with all that pink? The funny thing is, Adriamycin Cytoxan is a pinkish red. Maybe that is how they came up with the pink campaign. This drug is extremely toxic.
My Chemo Nurse told me they do not call it “red death” and “red devil” for nothing. It can only be administered by hand into a vein, most often through a port, not an artery. It can cause permanent heart damage, not to mention many serious side effects. It is used to treat many forms of cancer, but can only be administered by a specially trained Chemotherapy Nurse in cap, gown and gloves by injection. My dosage was four HUGE tubes each time. It is so toxic you can only have it for so many rounds once in a lifetime. And they warn you to flush your toilet not once, but twice or three times with the lid down and to wash your hands for 45 seconds during and after infusion.
But right now, it is the best weapon against Breast Cancer, it so often does its job, and we have to tolerate it until something better comes along! For that I am grateful. ____________________________________________________ …. please check out my cute chemo caps at www.hellocourage.com my online store I started to help pay my medical bills and help other cancer patients find unique items to help them feel better. All extremely high quality at affordable prices… I’ve searched high and low to do the work for you, so you do not have to do so! Click on hats!
We all know a few over-achiever chemotherapy patients who continued to work full time, go to school for their PhD, travel to Europe, run 5Ks, take care of 8 kids, and write a novel while undergoing chemotherapy. They ruin it for the rest of us who are trying to just make it day to day. But in my case, I am through with Adriamycin Cytoxan which was administered “dose dense” which means every 2 weeks. I am grateful that I was able to receive the drug and thankful for all the cancer cells it killed in my body. I have Taxol to contend with for 12 weeks, but for now I am saying goodbye to the following side effects from Adriamycin Cytoxan.
These are MY experiences. Some people breeze through AC with little or no side effects, and some people have more! Often the younger you are, the better you make it through. Certainly, there are exceptions to this. My experience: Losing my hair strand by strand, losing my feminity and the ability to feel pretty, dark circles and thinning skin under my eyes, skin that has aged, not sleeping, debilitating mouth sores, horrific and constant nausea, inability to think of any food or watch food commercials on television, inability to move off the couch for a week at a time or more, neuropathy in hands and feet, bleeding hemorrhoids, metal taste in my mouth, extreme and debilitating fatigue, Chemo brain and mental confusion, severe bone and muscle pain, weakness in knees, low blood counts which necessitate having to be a prisoner in your own home, necessity to take steroids and not lose any weight even though you can’t eat, bloody noses, helplessness, loss of independence, severe heart palpitations, frequent urination 5 or 6 times during the night, severe hot flashes every 15 minutes, increased menopausal or chemopausal symptoms, being severely out of breath because of low red blood cells, inability to even walk to the mail box, depression, chronic cough and mucusitis, horrific heartburn, blurry vision, twitching eyes, inability to wear contact lenses, inability to do simple tasks, inability to work and loss of income, loss of identity, inability to care for others, and the list goes on. (Update: 6 months later I learned I had a heart attack during Adriamycin…I remember the night well, but thought it was side effects. If you have ANYTHING that mimics heart symptoms, get to the hospital NOW!)
The effects of chemotherapy last over 2 years in your body once you are through it. So think before you ever accuse a Cancer Patient of whining. Please do not say that word to them. If you are awaiting Adriamycin Cytoxan, you will get through it. There is light at the end of the tunnel. It will get better. Live one day at a time or one hour at a time is even better. And don’t listen to those who tell you to “stay positive” in the midst of it. Some days you just cannot “feel” positive. Put yourself first. You will be a heroine when you are done. You do not have to be heroic now.
And if you have been through Adriamycin Cytoxan, you know exactly what I mean. No other words need to be spoken. It is in the past, but it will never be forgotten. Here are a couple of posts with more A/C Chemo information: http/denise4health.wordpress.com/2012/08/20/fears-about-adriamycin-cytoxan-ac-chemo/ and https://denise4health.wordpress.com/2012/12/19/do-not-quit-chemotherapy-even-if-you-want-to-and-other-chemo-info/ Last Update: I am now 3 years since starting Adriamycin — re-reading this article even now, brings up the horrors of AC Chemo. I feel nauseated. The memories remain, but IT GETS BETTER. I am SO THANKFUL I didn’t quit. PLEASE DON’T quit! I begged my Oncologist to let me quit. Thank God he wouldn’t let me! YOU WILL MAKE IT THROUGH!!! Tomorrow will be better! I still get many, many emails about this post. Please feel free to write me at b4Denise@hotmail.com for hope and encouragement!
I would be happy to help you!